Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Bismarck, ND

July 17, 2001Kidder County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2001, 4:11 PM CDT for Kidder County, Wells County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2001, 4:11 PM CDT (21:11 UTC)
Expired
Jul 17, 2001, 5:15 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kidder County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 172111
SVRBIS

NDC043-103-172215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 515 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF CHASELEY...OR ABOUT 56 MILES
  NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURDSFIELD AT 420 PM CDT
  CHASELEY AT 435 PM CDT
  BOWDON AT 450 PM CDT
  HEATON AT 510 PM CDT
  EMRICK...CATHAY...SYKESTON AT 515 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4733 10003 4714 9975 4740 9944 4753 9927
          4773 9969

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUL 17 2001

HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K
INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR
FLOODING.  WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT
THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE
LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT.
THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY
THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE
NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE
CONTINUES.  WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST
THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND
AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD
WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST
AREAS.

.BIS...NONE.
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:02 PM CDTSevere Thunderstorm WarningBISWard58 min
Jul 17, 4:00 PM CDTSevere Thunderstorm WarningBISMorton60 min
Jul 17, 4:42 PM CDTTornado WarningBISKidder33 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningBISMorton62 min
Jul 17, 5:16 PM CDTTornado WarningBISKidder, Stutsman44 min
Jul 17, 5:42 PM CDTSevere Thunderstorm WarningBISWells63 min
Jul 17, 5:48 PM CDTTornado WarningBISMorton27 min
Jul 17, 5:58 PM CDTTornado WarningBISStutsman47 min
Jul 17, 6:45 PM CDTTornado WarningBISStutsman45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.